A 60-year-old man presents with dizziness and palpitations. Whilst in the Emergency Department the following rhythm strip is recorded:

 

1. What does the rhythm strip show?

Show Answer

The rhythm strip in this case shows torsades de pointes.

2. Which underlying ECG abnormality is likely to be present?

Show Answer

Torsades de pointes is a specific form of polymorphic ventricular tachycardia that occurs in the presence of prolongation of the QT interval. It has a very characteristic appearance in which the QRS complex appears to twist around the isoelectric baseline.

A prolonged QT interval reflects prolonged myocyte repolarisation due to ion channel malfunction and also gives rise to early after-depolarisations (EADs). EADs can manifest as tall U waves, which can cause premature ventricular contractions (PVCs). Torsade de pointes is initiated when a PVC occurs during the preceding T wave (‘R on T’ phenomenon).

3. List some causes of this underlying ECG abnormality?

Show Answer

The following are recognised causes of prolongation of the QT interval:

  • Myocardial infarction
  • Electrolyte disturbance, e.g. hypokalaemia, hypomagnesaemia and hypocalcaemia
  • Congenital, e.g. Romano-ward syndrome and Lange-Nielson syndrome
  • Drugs, e.g. disopyramide, amiodarone, sotalol, terfenadine

4. What treatment should this patient receieve?

Show Answer

The drug treatment of choice for torsade de pointes is IV magnesium sulphate. Magnesium sulphate acts by decreasing the influx of calcium and lowering the amplitude of EADs.

DC cardioversion is usually kept as a last resort in a haemodynamically stable patient because of the paroxysmal and recurrent nature of torsade de pointes.

 

Header image used on licence from Shutterstock

Pin It on Pinterest